Vision Problems as a Side Effect of Certain Asthma Medications
written by: Dawn Salamon
• edited by: Diana Cooper
• updated: 3/12/2011
There is a definite correlation between asthma medications and vision problems. Find out which asthma medications can cause short-term and long-term vision problems, what those problems are and what can be done to prevent them from developing.
slide 1 of 6
What Are the Medication Options for Controlling Asthma?
There are two types of medications used to control asthma – controller medications that are used long-term to decrease inflammation of the airways that lead to attacks and rescue medications that open the airways quickly in the event a controller medication fails to prevent an attack. Delivery of these asthma medications can be through anti-inflammatory and bronchodilator inhalers, oral medications or using a nebulizer machine.
Studies have shown that the most effective way to treat asthma to reduce and prevent inflammation of the airways through the use of long-term controller medications on a daily basis for an extended period of time. These long-term controller medications can be either anti-inflammatory drugs or used in conjunction with anti-inflammatory drugs to increase their effect. These medications include:
Corticosteroids (inhaled, oral & intravenous)
Mast cell inhibitors
Rescue or quick-relief asthma medications are used to rapidly reduce inflammation of the airways and provide relief from asthma symptoms as soon as they occur. Examples of rescue medications include:
Research has shown a direct relationship between asthma medications and vision problems. The severity and/or duration of the problems depend on the type of asthma medication used and for how long.
slide 2 of 6
Asthma Medications that Can Cause Long-Term Vision Problems
Corticosteroids inhalers are considered the first line of defense in controlling asthma on a long-term basis because they locally reduce inflammation in the airways quickly upon inhalation. If a corticosteroid inhaler is not effective in controlling asthma attacks, physicians can prescribe oral or intravenous corticosteroids. However, two major side effects of corticosteroids, regardless of the form prescribed, are cataracts and increased eye pressure, which can lead to glaucoma.
A cataract is a cloudiness of the lens of the eye that impairs vision and can eventually lead to blindness. Symptoms include a gradual blurring of vision, increase in glare from lights (especially while driving at night), loss of central vision, poor vision in sunlight and, in later stages, a milky whiteness appearing on the pupil. Cataracts can be successfully removed surgically, but only after they have occluded the entire eye and only one eye can be done at a time if both eyes have been affected. The majority of patients who elect to have their cataracts removed report improved vision after surgery. Also, patients can live comfortably without cataract surgery if there are no symptoms or there is only minor vision loss.
However, vision loss due to glaucoma is permanent. There are a few different types of glaucoma, depending on what causes it and where it is located in the eye. Use of corticosteroids causes open-angle glaucoma, which means that the drainage canals inside the eye are partially blocked and the fluid cannot drain properly. This causes a build-up of pressure in the inner eye, known as intraocular pressure or IOP, resulting in damage to the optic nerve and can lead to irreversible blindness if not treated promptly.
Most people with open-angle glaucoma typically have no symptoms for a long time because loss of vision occurs very slowly as pressure in the eye gradually builds. The most common symptom, when it occurs, is loss of peripheral vision in both eyes. For treatment, eye drops are used to stop the vision loss by either decreasing the amount of fluid in the eye or increasing the amount of flow out of the eye and must be used for the rest of the patient’s life. Surgery would only occur if the eye drops failed to stop the progression of vision loss and/or failed to decrease the amount of pressure in the eye.
slide 3 of 6
Certain asthma medications can cause serious long-term vision problems as well as short-term problems. This article describes the link between asthma medications and vision problems and what can be done to minimize the risks.
slide 4 of 6
Asthma Medications that Can Cause Short-Term Vision Problems
Other asthma medications have short-term vision problems such as blurred vision, a change in near ordistance vision, and some difficulty focusing the eyes. These medications include:
Leukotriene modifiers such as montelukast (also known as Singulair).
Anticholinergic inhalers such as ipratropium (also known as Atrovent).
Methylxanthines such as theophylline (also known as Theo-24 or Theolair).
The vision problems associated with these medications are generally short-term and should dissipate once the body adjusts to the medication. It is suggested to consult a physician if side effects persist.
slide 5 of 6
Minimizing the Risk of Asthma Medications and Vision Problems
There are ways to minimize the risk of vision problems due to asthma medications, especially those medications that cause short-term problems since they generally subside on their own as the body adjusts to the medication. The long-term vision problems of cataracts and glaucoma that are associated with the use of corticosteroids are a little trickier to avoid. Corticosteroids are considered the most effective medication for controlling asthma and there are steps that a patient and their physician can take to minimize the risk of developing cataracts and/or glaucoma:
Lower dosages or intermittent dosing
Use inhaled forms instead of oral or intravenous forms
Maintain a healthy lifestyle when on medication
Gradual reduction of medication when discontinuing therapy
By working closely with a physician, patients can successfully manage their asthma and reduce their risks of developing any type of vision problem. Always check with a physician before discontinuing any asthma medication or if any symptoms of vision problems occur while taking the prescribed medication.
slide 6 of 6
American Health Assistance Foundation website, http://www.ahaf.org/glaucoma/